Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 59, NWS Wichita, KS

August 15, 2021Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this areal flood warning at Aug 15, 2021, 4:29 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:29 PM CDT (21:29 UTC)
Expired
Aug 15, 2021, 10:24 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WGUS43 KICT 152129
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
429 PM CDT Sun Aug 15 2021

KSC053-105-160430-
/O.NEW.KICT.FA.W.0059.210815T2129Z-210816T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Lincoln KS-
429 PM CDT Sun Aug 15 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Northeastern Ellsworth County in central Kansas...
  Eastern Lincoln County in central Kansas...

* Until 1130 PM CDT Sunday.

* At 429 PM CDT, Doppler radar indicated heavy rain due to slow 
  moving thunderstorms. Flooding is expected to begin shortly in the 
  warned area.

* Some locations that will experience flooding include...
  Lincoln, Beverly, Barnard and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3922 9819 3922 9793 3877 9793 3876 9806

$$

Jakub
1 follow-up statement
985 
WGUS83 KICT 160324
FLSICT

Flood Statement
National Weather Service Wichita KS
1024 PM CDT Sun Aug 15 2021

KSC053-105-160334-
/O.CAN.KICT.FA.W.0059.000000T0000Z-210816T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Lincoln KS-
1024 PM CDT Sun Aug 15 2021

...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN ELLSWORTH AND EASTERN 
LINCOLN COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3922 9819 3922 9793 3877 9793 3876 9806

$$

Jakub

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 15, 3:11 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 15, 3:11 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT Sun Aug 15 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM CDT Sun Aug 15 2021

Forecast highlights the next 7 days:

* Periodic thunderstorm chances the next several days.

* Near to slightly below normal temperatures the next several days.

MCV currently spinning slowly south across central KS amidst a moist
and weakly capped airmass will be the focus for isolated to widely
scattered hit-or-miss thunderstorms through the evening, mainly
along and west of the Flint Hills corridor. Modest mid/upper
northwesterly flow may support just enough deep layer shear for some
weak storm organization and associated marginal strong to severe
storms. Main threats with the strongest activity will be dime-
quarter size hail, 50-65 mph downburst winds, and locally heavy
rainfall. Widespread severe weather is not expected.

Thinking later tonight, additional thunderstorm activity could move
into central KS from the north, as a lobe of shortwave energy
approaches from the north. Thinking these chances will move/expand
southeastward on Monday, encompassing much of the region given the
upper forcing and moist/weakly capped airmass. Not expecting
widespread coverage, but more of the isolated to widely scattered
hit-or-miss variety. Like today, combination of instability/shear
could support a few strong to marginally severe storms, along with
locally heavy rainfall.

Much of the same for Tuesday...lingering weak upper energy and
associated cooler temperatures aloft amidst a moist/weakly capped
atmosphere will support additional isolated hit-or-miss
showers/storms. Went against the lower PoP NBM load and inserted
slight chances across the whole forecast area, although suspect
slightly higher shower/storm chances may focus further east across
southeast KS.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM CDT Sun Aug 15 2021

Unsettled pattern shower/thunderstorm-wise continues mid week, as
additional subtle mid/upper energy progresses over Mid-America
amidst increasing precipitable waters. These chances continue
through late week, as an unseasonably strong upper trough progresses
across the western and northern CONUS, dragging a cold front
south/southeast into Mid-America. The ECMWF is a bit more agressive
with the southward push of this front, supporting somewhat cooler
and mostly dry weather by next weekend. However, the GFS and GEM
stall the front across the region, supporting continued muggy
conditions and higher rain/storm chances next weekend.

All-in-all...while isolated occurrences of strong to marginally
severe storms are possible, the potential for widespread severe
weather is low mid week through the weekend. However, increasing
flow aloft associated with the glancing blow of the deep western
CONUS trough may support a slight uptick in severe storm chances
late week into the weekend. Also, pockets of heavy rainfall and
localized flooding are possible through the entire forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Aug 15 2021

VFR conditions expected through most of the TAF period with light
southeast winds. However, there is a chance of a few storms along
and mainly west of I-135 this afternoon. Additional storms may
move into the area from the northwest tonight. However, there is a
lot of uncertainty in timing and coverage of any storms thus left
specific mention out of TAFs for now. Areas that see storms
tonight could result in MVFR cigs or lower by tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  89  68  89 /  20  30  20  20
Hutchinson      67  88  67  89 /  20  30  20  20
Newton          66  87  66  87 /  20  30  20  20
ElDorado        66  87  67  87 /  20  20  20  20
Winfield-KWLD   68  89  68  89 /  20  20  20  20
Russell         67  88  66  90 /  40  40  20  20
Great Bend      67  86  66  87 /  40  40  20  20
Salina          67  87  68  89 /  20  30  20  20
McPherson       66  86  66  87 /  20  30  20  20
Coffeyville     67  88  68  89 /   0  10  10  20
Chanute         66  87  68  88 /   0  10  10  20
Iola            65  86  66  88 /   0  10  10  20
Parsons-KPPF    66  87  67  89 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KMB
Hazardous weather outlook, Aug 15, 3:36 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 PM CDT Sun Aug 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 PM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered hit-or-miss thunderstorms are possible
through the evening, mainly along and west of the Flint Hills
corridor. A few strong to marginally severe storms are possible,
capable of dime to quarter size hail, 50 to 60 mph winds, and
locally very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for hit-or-miss thunderstorms are forecast Monday
through the weekend. While widespread severe weather is unlikely,
the greatest chance for a few strong to marginally severe storms
this week will be during the afternoon and evening hours. Locally
heavy rainfall will also be a threat. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and flooding are always greatly
appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 15, 2:11 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 PM CDT Sun Aug 15 2021

KSZ048>051-151945-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
211 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marquette, or 13 miles southeast of Kanopolis.
This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquette, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9790 3852 9767 3840 9792 3866 9813
TIME...MOT...LOC 1911Z 331DEG 2KT 3863 9794

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BUTLER
Special weather statement, Aug 15, 3:01 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Aug 15 2021

KSZ048-049-051-152030-
Ellsworth KS-McPherson KS-Saline KS-
301 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, southeastern Ellsworth and Saline Counties through 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Salina and a second storm 5 miles south of Brookville, these
storms are nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun,
Bridgeport, Kanopolis Lake, Salina Airport, Kanopolis State Park and
Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 240 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9743 3841 9786 3851 9793 3852 9792
      3852 9794 3875 9809 3896 9770 3896 9761
TIME...MOT...LOC 2000Z 198DEG 5KT 3880 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Aug 15, 3:30 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
330 PM CDT Sun Aug 15 2021

KSZ049-152115-
Saline KS-
330 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of Saline County
through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smolan, or 7 miles southwest of Salina. This storm was nearly
stationary.

HAZARD...Wind gusts 40 to 50 mph and torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salina, Assaria, Gypsum, Brookville, Smolan, Falun, Bridgeport,
Salina Airport and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 78 and 95.
 Interstate 70 between Mile Markers 241 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3882 9737 3862 9737 3861 9782 3885 9793
      3893 9766
TIME...MOT...LOC 2029Z 010DEG 3KT 3872 9767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Aug 15, 4:14 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT Sun Aug 15 2021

KSZ033-152200-
Lincoln KS-
414 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Lincoln
County through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beverly, or 8 miles southeast of Lincoln. This storm was nearly
stationary.

HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beverly and Westfall.

This includes Interstate 70 between Mile Markers 229 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 9793 3887 9793 3887 9819 3907 9811
TIME...MOT...LOC 2113Z 010DEG 2KT 3896 9802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:11 PM CDTSpecial Weather StatementICTEllsworth34 min
Aug 15, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
Aug 15, 3:30 PM CDTSpecial Weather StatementICTSaline45 min
Aug 15, 4:14 PM CDTSpecial Weather StatementICTLincoln46 min
Aug 15, 5:00 PM CDTSpecial Weather StatementICTLincoln45 min
Aug 15, 5:19 PM CDTSpecial Weather StatementICTEllsworth41 min
Aug 15, 5:32 PM CDTSevere Thunderstorm WarningICTEllsworth58 min
Aug 15, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRice60 min
Aug 15, 6:26 PM CDTSpecial Weather StatementICTBarton49 min
Aug 15, 6:40 PM CDTSevere Thunderstorm Warning Destructive damage threatICTReno, Rice37 min
Aug 15, 6:48 PM CDTSpecial Weather StatementICTRice27 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.